Prophylactic Antibiotics Cut Risk of Anti-EGFR Skin Rash

This article originally appeared here.
Share this content:
Prophylactic Antibiotics Cut Risk of Anti-EGFR Skin Rash
Prophylactic Antibiotics Cut Risk of Anti-EGFR Skin Rash

WEDNESDAY, June 1, 2016 (HealthDay News) -- For patients receiving anti-epidermal growth factor receptor (EGFR) treatment, the risk of developing skin rash is reduced for those taking prophylactic antibiotics, according to a review published online May 23 in the British Journal of Dermatology.

Fausto Petrelli, M.D., from Piazzale Ospedale in Treviglio, Italy, and colleagues conducted a systematic review and meta-analysis to examine whether prophylactic antibiotics can reduce the occurrence and severity of anti-EGFR drug-related skin rashes. Data were included for 1,073 patients from 13 studies.

The researchers found that, compared to patients without antibiotic prophylaxis, patients in the prophylactic antibiotic arms had a reduced risk of developing a skin rash in all studies (odds ratio, 0.53). Based on 12 studies, moderate-to-severe toxicities were reduced by almost 70 percent (odds ratio, 0.32). This corresponded to a 26 percent absolute difference of high-grade skin rash versus control arms (from 50 to 24 percent).

"Taking preemptive tetracyclines for several weeks at the start of anti-EGFR treatment can significantly reduce the incidence and severity of cutaneous acneiform rash," the authors write.

Abstract
Full Text (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!

Already a member?

Sign In Now »


Sign up for myCME e-newsletters


Drug Lookup

Browse drugs by: BrandGenericDisease


More in Home

FDA Approves 'Artificial Pancreas' for Type 1 Diabetes

FDA Approves 'Artificial Pancreas' for Type 1 Diabetes

MiniMed 670G hybrid closed loop system automatically monitors glucose, delivers insulin

More Evidence HPV Vaccine Protects Against Cervical Cancer

More Evidence HPV Vaccine Protects Against Cervical Cancer

Protection appears to occur even when only one or two of the recommended doses are given

Prescribed NSAIDs Tied to Higher Heart Failure Risk

Prescribed NSAIDs Tied to Higher Heart Failure Risk

Study of millions of health records suggests an association

is free, fast, and customized just for you!

Already a member?

Sign In Now »